You are not currently logged in.
Access your personal account or get JSTOR access through your library or other institution:
Experience of Healthcare Workers Taking Postexposure Prophylaxis After Occupational HIV Exposures: Findings of the HIV Postexposure Prophylaxis Registry
Susan A. Wang , MD, MPH, Adelisa L. Panlilio , MD, MPH, Peggy A. Doi , BSMT, Alice D. White , PhD, Michael Stek , Jr, MD, MSc, Alfred Saah , MD and HIV PEP Registry Group
Infection Control and Hospital Epidemiology
Vol. 21, No. 12 (December 2000), pp. 780-785
Published by: Cambridge University Press on behalf of The Society for Healthcare Epidemiology of America
Stable URL: http://www.jstor.org/stable/10.1086/501736
Page Count: 6
Preview not available
OBJECTIVE. To collect information about the safety of taking antiretroviral drugs for human immunodeficiency virus (HIV) postexposure prophylaxis (PEP). DESIGN. A voluntary, confidential registry. SETTING. Hospital occupational health clinics, emergency departments, private physician offices, and health departments in the United States. RESULTS. 492 healthcare workers (HCWs) who had occupational exposures to HIV, were prescribed HIV PEP, and agreed to be enrolled in the registry by their healthcare providers were prospectively enrolled in the registry. Three hundred eight (63%) of 492 of the PEP regimens prescribed for these HCWs consisted of at least three antiretroviral agents. Of the 449 HCWs for whom 6‐week follow‐up was available, 195 (43%) completed the PEP regimen as initially prescribed. Forty‐four percent (n=197) of HCWs discontinued all PEP drugs and did not complete a PEP regimen. Thirteen percent (n=57) discontinued >1 drug or modified drug dosage or added a drug but did complete a course of PEP. Among the 254 HCWs who modified or discontinued the PEP regimen, the two most common reasons for doing so were because of adverse effects attributed to PEP (54%) and because the source‐patient turned out to be HIV‐negative (38%). Overall, 340 (76%) HCWs with 6‐week follow‐up reported some symptoms while on PEP: nausea (57%), fatigue or malaise (38%), headache (18%), vomiting (16%), diarrhea (14%), and myalgias or arthralgias (6%). The median time from start of PEP to onset of each of the five most frequently reported symptoms was 3 to 4 days. Only 37 (8%) HCWs with 6‐ week follow‐up were reported to have laboratory abnormalities; review of the reported abnormalities revealed that most were unremarkable. Serious adverse events were reported to the registry for 6 HCWs; all but one event resolved by the 6‐month follow‐up visit. Fewer side effects were reported by HCWs taking two‐drug PEP regimens than by HCWs taking three‐drug PEP regimens. CONCLUSIONS. Side effects from HIV PEP were very common but were rarely severe or serious. The nature and frequency of HIV PEP toxicity were consistent with information already available on the use of these antiretroviral agents. Clinicians prescribing HIV PEP need to counsel HCWs about PEP side effects and should know how to manage PEP toxicity when it arises.
© 2000 by The Society for Healthcare Epidemiology of America. All rights reserved.